Winter Storm, North Rocky Mountain Front
- When
- March 17, 9:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Reported by
- TRAINED SPOTTER
A Canadian cold front swept across a broad area of North Central Montana on the 17th bringing heavy snow and gusty winds. Reported snow fall amounts include: 14 inches at the Crystal Lake SNOTEL site; 8 inches at Neihart 7S; 7 inches at Neihart, Gold Butte and Conrad; 6 inches at Marias Pass 1WNW, Shonkin, Pony and Lewistown 25S and 5 inches at Bozeman 7SE and Chester.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A Canadian cold front swept across a broad area of North Central Montana on the 17th bringing heavy snow and gusty winds. Reported snow fall amounts include: 14 inches at the Crystal Lake SNOTEL site; 8 inches at Neihart 7S; 7 inches at Neihart, Gold Butte and Conrad; 6 inches at Marias Pass 1WNW, Shonkin, Pony and Lewistown 25S and 5 inches at Bozeman 7SE and Chester.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 17, 4:00 AM MST, 5 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
400 AM MST THU MAR 17 2005
.DISCUSSION...
CURRENT SNOW STORM IS EVOLVING SLOWLY...WITH PRECIP AT THE MOMENT
BEING MORE CONVECTIVE. AT 3 AM THE COLD FRONT WAS THROUGH CUT
BANK...HAVRE AND HELENA. IT EXTENDED FROM 25 MILES NORTH OF GREAT
FALLS BACK SOUTHWESTWARD ALONG THE FRONT RANGE TO JUST EAST OF
HELENA. THIS COLD FRONT SHOULD MOVE THROUGH THE GREAT FALLS AREA BY
5 AM...AND THE LEWISTOWN AREAS BY 9 AM. AS THE COLD FRONT MOVES
THROUGH THERE WILL BE A PERIOD OF MODERATE TO HEAVY SNOW. THEN THE
SNOW WILL LET UP IN INTENSITY A BIT BETWEEN 7 AND 10 AM AS IT WILL
TAKE TIME FOR THE UPSLOPE SNOW TO FULLY DEVELOP. THEREFORE THE SNOW
SHOULD PICK BACK UP IN INTENSITY BY LATER THIS MORNING OVER NORTH
CENTRAL MONTANA. OVER THE SOUTHWEST...ANOTHER UPPER LEVEL
DISTURBANCE WILL THROUGH THE REGION THIS AFTERNOON ENHANCING THE
CHANCES FOR PRECIP OVER THAT REGION. TOTAL SNOW ACCUMULATIONS LOOK
TO BE CLOSE TO WHAT WAS PREVIOUSLY FORECASTED...BUT A BIT LOWER OVER
THE PLAINS AND SOUTHWEST VALLEYS. THE AIRMASS WILL REMAIN UNSTABLE
THROUGH THE DAY TO PRODUCE PERIODS OF HEAVY SNOW. ISOLATED LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THE STRONGEST CELLS. THE WSW AND
ZONES WILL HAVE BETTER DETAILS ON SNOW ACCUMULATIONS. TEMPERATURES
WILL NOT CLIMB MUCH TODAY AND WILL EVEN FALL A BIT DURING THE
MORNING HOURS OVER NORTH CENTRAL MONTANA AS TEMPERATURES ARE ONLY IN
THE TEENS IN SOUTHERN ALBERTA.
FOR TONIGHT THE BULK OF THIS SYSTEMS ENERGY WILL BE WELL EAST OF THE
AREA BUT THE AIRMASS WILL CONTINUE TO REMAIN UNSTABLE FOR SCATTERED
SNOW SHOWERS.
ON FRIDAY THE FLOW ALOFT WILL REMAIN OUT OF THE NORTHWEST. AN UPPER
LEVEL DISTURBANCE WILL MOVE SOUTHEAST IN THIS FLOW ALOFT PRODUCING
SCATTERED SNOW SHOWERS. THE AIRMASS WILL REMAIN UNSTABLE AS 500 MB
TEMPS REMAIN BELOW -30C. TEMPERATURES WILL REMAIN ON THE COOL SIDE
DUE TO SNOW PACK AND CLOUD COVER.
ON SATURDAY A WARM FRONT WILL PUSH SLOWLY NORTH THROUGH THE REGION.
EXPECT A CHANCE FOR SHOWERS ALONG THE WARM FRONT WITH A BIT WARMER
TEMPERATURES OVER THE SOUTHWEST AND CENTRAL SECTIONS OF THE CWA.
EAST WINDS THROUGHOUT THE DAY WILL KEEP THE HAVRE AREA COOL. BRUSDA
SATURDAY NIGHT THROUGH TUESDAY...MODELS CONTINUE DIGGING THE NEXT
UPPER TROUGH FARTHER WEST ALONG THE PACIFIC COAST THIS WEEKEND AND
EARLY NEXT WEEK. HAVE RAISED TEMPERATURES A FEW MORE DEGREES FOR
THIS PERIOD...CLOSE TO THE GFS ENSEMBLE MEAN TEMPERATURES. TIMING ON
SHORTWAVES WILL BE DIFFICULT SO HAVE BUMPED UP POPS OVER THE
MOUNTAINS AND GONE WITH EARLIER POPS.
WEDNESDAY AND THURSDAY...LITTLE CONFIDENCE IN MODELS AS THEY
STRUGGLE IN CONSISTENCY DURING THIS PERIOD. COOLING TEMPERATURES AS
A FRONT SHOULD MOVE THROUGH AREA DURING THIS TIME FRAME. WILL GO
WITH MOSTLY CLOUDY SKIES AND CHANCE TO SLIGHT CHANCE POPS EXCEPT FOR
NORTHEAST ZONES. CAMP
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF SE 033/014 034/015 039 17+33
EEEEE 023/044 025/048 026/044 024/048 017 22333233332
CTB SE 027/011 028/015 035 17+33
EEEEE 019/038 022/044 022/036 020/042 018 22334222232
HLN SE 036/019 038/020 042 17+43
EEEEE 023/048 027/050 026/048 025/048 018 32434333332
BZN SE 037/016 037/017 046 17932
EEEEE 021/048 027/048 024/048 024/048 017 32333333333
WEY SE 031/008 035/005 032 17952
EEEEE 017/033 014/031 011/033 014/033 009 34554233333
DLN SE 037/016 037/019 046 17622
EEEEE 026/048 027/049 025/048 025/048 020 33343333333
HVR SE 029/012 032/015 035 17+43
EEEEE 016/038 021/044 024/040 021/046 013 22323200000
LWT SB 034/013 032/013 039 17+42
EEBEE 018/043 025/043 025/042 024/043 017 2232320003-
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
...WINTER STORM WARNING THROUGH 5 PM TODAY FOR THE ENTIRE CWA...
&&
WEATHER.GOV/GREATFALLSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 530 AM MST THU MAR 17 2005 MTZ008>015-044>055-181200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 530 AM MST THU MAR 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR ALL OF NORTH CENTRAL AND SOUTHWEST MONTANA. PLEASE REFER TO GTFWSWTFX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
11 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440927, 5441001, 5441007, 5441004, 5441005, 5441006, 5440928, 5440929, 5441003, 5441008, 5441002.